Wisconsin, 2009

Lightning Strike in Wisconsin, August 8, 2009

August 8, 2009 · NWS GRB · 1 event in 1 county or zone

Thunderstorms that moved across east-central Wisconsin early in the morning on August 8 produced lightning that struck a home and started a fire in Calumet County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$75,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRB wrote it up.

Thunderstorms that moved across east-central Wisconsin early in the morning on August 8 produced lightning that struck a home and started a fire in Calumet County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before the first event at Aug 8, 3:02 AM CST, 28 minutes earlier.

Area forecast discussion, Aug 8, 3:02 AM CST, 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
402 AM CDT SAT AUG 8 2009

.SHORT TERM...TODAY THROUGH SUNDAY...MAIN FCST CONCERNS ARE PCPN
TRENDS...THE THREAT OF SVR TSTMS AND TEMPERATURES.

LARGE BAND OF THUNDERSTORMS EXTENDED FROM SE MN EASTWARD THROUGH
CENTRAL WI EARLY THIS MORNING. THIS CONVECTION WAS LINED UP NEAR
THE H8 WARM FRONT...WHERE A 40-50 KT LLJ WAS ASCENDING THE
FRONTAL ZONE. EXPECT THIS ACTIVITY TO CONTINUE TO SHIFT EAST AS
THE LLJ VEERS WEST AND WEAKENS THIS MORNING. HAVE HAD SOME REPORTS
OF HEAVY RAINFALL IN CNTRL WI...AND EXPECT THE HEAVY RAINFALL
THREAT TO LINGER INTO EAST CENTRAL WI THROUGH MID-MORNING. HAVE
LOWERED POPS TO CHC CATEGORY FOR THE LATE MORNING AND AFTERNOON.
THE WARM FRONT IS EXPECTED TO SHIFT NORTH TOWARD CNTRL WI THIS
AFTERNOON...BUT H7 TEMPS ARE FCST TO INCREASE TO +11 TO +12 C...
SO TSTM INITIATION MAY BE INHIBITED...DESPITE DEVELOPING STRONG
INSTABILITY.

TONIGHT...LOW PRESSURE OVER SW MN IS FCST TO LIFT NE TOWARD NC
WI...LIFTING THE WARM FRONT NORTH THROUGH WI...THEN BRINGING A
COLD FRONT TOWARD OUR NW COUNTIES LATE. THE BEST MOISTURE
CONVERGENCE AND WEAKEST CAP IS FOCUSED OVER OUR NW COUNTIES...
SO HAVE HIT THE POPS HARDEST THERE. WITH MUCAPE OF 2000-3000 J/KG
AND DEEP LAYER SHEAR OF 35-45 KTS...POTENTIAL IS GOOD FOR
ORGANIZED SVR STORMS...ESP OVER THE NW HALF OF THE CWA.

ON SUNDAY...THE COLD FRONT MOVES THROUGH THE FA...BUT DYNAMIC
FORCING IS LACKING AND CAPPING WILL BE AN ISSUE. WILL MAINTAIN
LOW CHC POPS FOR NOW...AND EVALUATE FURTHER WITH SUBSEQUENT
FCSTS.

STAYED CLOSE TO PREVIOUS FCST WITH TEMPS.

.LONG TERM...SUNDAY NIGHT THROUGH NEXT SATURDAY...

PERSISTENT UPPER TROUGH OVER THE GREAT LAKES AND NORTHEAST UNITED
STATES THAT HAS PRODUCED A VERY COOL AND DRY SUMMER HAS WEAKENED
AND NOW A MORE SUMMER LIKE UPPER AIR PATTERN IS IN PLACE...AT
LEAST FOR A LITTLE WHILE. BIG UPPER HIGH THAT WAS CENTERED OVER
BURMUDA FOR THE LAST FEW MONTHS IS NOW OVER THE SOUTHEASTERN
UNITED STATES WITH WISCONSIN EITHER IN ZONAL OR SOUTHWEST UPPER
FLOW FOR MUCH OF NEXT WEEK. A WEAK SHORTWAVE MOVES THROUGH EARLY
AND PROVIDES A DAY OR TWO OF NORTWHEST UPPER FLOW AND SOMEWHAT
COOLER AND DRIER AIR AT THE SURFACE...BUT FOR THE MOST PART MEDIUM
RANGE MODELS SUGGEST THAT WE WILL HAVE HIGH UPPER HEIGHTS AND
MUGGY WARM AIR AT THE SURFACE. WARM MID LEVEL TEMPERATURES
EXPECTED FOR MUCH OF NEXT WEEK WILL PROBABLY BE SUFFICIENT TO KEEP
THE ATMOSPHERE CAPPED...SO WE HAVE A DRY FORECAST TUESDAY THROUGH
SATURDAY. MID LEVELS MAY COOL ENOUGH EARLY NEXT WEEK TO GET
CONVECTION AS A STRONG SHORTWAVE APPROACHES FROM THE ROCKIES. THE
ECMWF AND GFS HAVE BIG DIFFERENCES ON THE TIMING AND STRENGTH OF
THAT FEATURE.
&&

.AVIATION...IFR/LIFR CIGS AND MVFR/IFR VSBYS WERE ONGOING ACROSS
THE FCST AREA THIS MORNING...DUE TO WIDESPREAD SHRA/TSRA ACTIVITY
AND INCREASING LLVL MOISTURE NORTH OF A WARM FRONT. THE HEAVIEST
RAINFALL SHOULD SHIFT OUT OF EAST CENTRAL WI BY MID-MORNING...
FOLLOWED BY A DECREASE IN PCPN COVERAGE AND A GRADUAL INCREASE
IN CIGS/VSBYS THIS AFTERNOON. MORE TSTM ACTIVITY...POTENTIALLY
STG TO SVR IS EXPECTED TONIGHT...WITH THE BEST CHANCES OVER C/NC
WI. WILL TAKE A LOOK AT THE POTENTIAL FOR LLWS EARLY THIS MORNING...
THEN AGAIN TONIGHT AS THE LLJ STRENGTHENS.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

KIECKBUSCH/RDM
Hazardous weather outlook, Aug 8, 3:27 AM CST, 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
427 AM CDT SAT AUG 8 2009

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-091200-
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-LINCOLN-LANGLADE-
MENOMINEE-NORTHERN OCONTO-DOOR-MARATHON-SHAWANO-WOOD-PORTAGE-
WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO-CALUMET-
MANITOWOC-SOUTHERN MARINETTE-SOUTHERN OCONTO-
427 AM CDT SAT AUG 8 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
AND NORTHEAST WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WITH HEAVY RAINFALL AND SMALL HAIL ARE EXPECTED TO
SHIFT EAST OF THE REGION THIS MORNING...FOLLOWED BY A DECREASE
IN COVERAGE DURING THE DAY. THERE IS A SLIGHT RISK OF SEVERE
THUNDERSTORMS TONIGHT...ESPECIALLY NORTHWEST OF A LINE FROM
STEVENS POINT TO IRON MOUNTAIN. LARGE HAIL...DAMAGING WINDS AND
HEAVY RAINFALL ARE THE MAIN THREATS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS WITH LARGE HAIL AND
DAMAGING WINDS ON SUNDAY. ADDITIONAL THUNDERSTORMS ARE POSSIBLE
SUNDAY NIGHT INTO MONDAY...BUT WIDESPREAD SEVERE WEATHER IS NOT
ANTICIPATED DURING THAT PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT.

LMZ521-522-541>543-091200-
THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK
ISLAND PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN-
427 AM CDT SAT AUG 8 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST LAKE
MICHIGAN AND THE WATERS OF GREEN BAY.

.DAY ONE...TODAY AND TONIGHT

WIDESPREAD THUNDERSTORMS WITH HEAVY RAINFALL AND SMALL HAIL
WILL AFFECT THE REGION THIS MORNING...FOLLOWED BY A CHANCE OF
THUNDERSTORMS THIS AFTERNOON AND TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS WITH LARGE HAIL AND
DAMAGING WINDS ON SUNDAY. ADDITIONAL THUNDERSTORMS ARE POSSIBLE
SUNDAY NIGHT INTO MONDAY...BUT WIDESPREAD SEVERE WEATHER IS NOT
ANTICIPATED DURING THAT PERIOD.

TSK/RDM

In the hours before

Local storm report, Aug 8, 2:09 AM CST, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
309 AM CDT SAT AUG 08 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0302 AM     HEAVY RAIN       WISCONSIN RAPIDS        44.40N 89.84W
08/08/2009  M1.61 INCH       WOOD               WI   ASOS

            ONE HOUR RAIN TOTAL BETWEEN 2AM AND 3AM. REPORTS OF ANKLE
            TO KNEE DEEP WATER ON SOME STREETS BY COUNTY DISPATCH.

&&

BERSCH

The radar

The Green Bay radar (KGRB), 49 km away, was scanning. The volume nearest the first event began at 09:31 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Calumet

When
August 8, 3:30 AM CST
Where
Calumet County, 5.1 mi ENE of Gravesville
Property damage
$75,000
Reported by
Newspaper
Coordinates
44.066, -87.991

Lightning struck a home in Collins at about 4:30 AM CDT, which started a two story farm house on fire. The occupants were able to safely evacuate. The fire did major damage to the structure. Part of the roof collapsed and a portion of the second floor fell onto the first floor.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2009Every state in 2009This day in weather historyWarnings in Wisconsin, August 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 182384.